Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 241, NWS Wichita, KS

June 5, 2008Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2008, 12:41 PM CDT for Barton County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2008, 12:41 PM CDT (17:41 UTC)
Expired
Jun 5, 2008, 1:45 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 11:47 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:25 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 5, 12:25 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT THU JUN 5 2008

.AVIATION...
FOR THE 18Z TAF SUITE...SEVERE CONVECTION TO DEVELOP AND MOVE
NORTHEAST ACROSS THE FORECAST AREA DURING THE FIRST HALF OF VALID
PERIOD. OCCASIONAL MVFR CIGS AND VSBYS...MAINLY IN AND NEAR
CONVECTION. STRONG SOUTH WINDS WILL CONTINUE AHEAD OF DRY LINE
AND COLD FRONT THROUGH EARLY TONIGHT.

KED

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT THU JUN 5 2008/

UPDATE...

AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
GUSTY WINDS AND POTENTIAL FOR SEVERE TS ARE THE MAIN CONCERNS FOR
AVIATION. STRONG STORM SYSTEM OVER SRN ROCKIES WILL LIFT OUT
ACROSS THE KS REGION LATE TODAY/TONIGHT. GUSTY SOUTHERLY WINDS TO 40 KTS
EXPECTED FOR MUCH OF AREA BY THIS PM INTO THE EVE. ISOLD +TS
SHOULD DEVELOP MID-LATE PM IN CENTRAL/SOUTH CENTRAL KS...FOLLOWED
BY LINEAR MCS DEVELOPMENT THIS EVE IN S-CNTRL KS...WITH MCS MOVING
THRU SERN KS LATE TONIGHT. HAVE UTILIZED VCTS FOR THE ISOLD
CONVECTION THIS PM...AND BEST GUESS TIMING OF TEMPO TSRA GROUPS.

JMC

PREV DISCUSSION... /ISSUED 319 AM CDT THU JUN 5 2008/

DISCUSSION...
A SIGNIFICANT SEVERE WEATHER OUTBREAK IS ANTICIPATED THIS
AFTERNOON THROUGH TONIGHT ACROSS THE WESTERN 2/3 TO WESTERN 3/4
OF THE FORECAST AREA. VERY LARGE HAIL...DAMAGING WINDS...AND THE
POTENTIAL FOR A FEW LONG-TRACKED STRONG/VIOLENT TORNADOES APPEARS
POSSIBLE.

LATEST SURFACE ANALYSIS INDICATES A QUASI-STATIONARY WARM FRONT
SITUATED WSW-ENE ACROSS WESTERN/NORTHERN KANSAS INTO SOUTHEAST
NEBRASKA AND SOUTHERN/CENTRAL IOWA. MEANWHILE...A DIFFUSE DRYLINE IS
ANALYZED FROM SOUTHWEST KANSAS SOUTHWARD INTO WESTERN OKLAHOMA AND
FAR WEST TEXAS. DEWPOINTS IN THE 60S/LOW 70S CHARACTERIZE THE WARM
SECTOR SOUTH OF THE WARM FRONT AND EAST OF THE DRYLINE. IN THE
MID/UPPER LEVELS...AN UNSEASONABLY STRONG/DEEP TROUGH IS DIGGING
SOUTHEAST ACROSS THE INTERMOUNTAIN WEST...WITH A 120-150 KT UPPER
JET STREAK DIVING SOUTHEAST ALONG THE WESTERN PERIPHERY OF THE
TROUGH.

STRONG MID/UPPER TROUGH IS EXPECTED TO EJECT EAST/NORTHEAST
TODAY...AND BE ON THE DOORSTEP OF THE CENTRAL PLAINS BY LATE THIS
AFTERNOON. CONSEQUENTLY...DRYLINE WILL MOVE EAST AND SHARPEN BY
MID/LATE AFTERNOON...AND LIKELY SET UP JUST WEST OF THE FORECAST
AREA BY PEAK HEATING. GIVEN 2000-3000 J/KG OF MLCAPE IN CONCERT WITH
APPROACHING DYNAMIC LIFT...THINKING THUNDERSTORMS WILL ERUPT BY 4 PM
ACROSS CENTRAL KANSAS. DEVELOPMENT SOUTHWARD ALONG THE DRYLINE INTO
SOUTH-CENTRAL KANSAS AND OKLAHOMA MAY TAKE A BIT LONGER DUE TO BEST
700-500MB COLD ADVECTION FOCUSED FARTHER NORTH. HOWEVER...GIVEN
ANTICIPATED MODEST TO STRONG DRYLINE CONVERGENCE AND 700-500MB
COOLING OVERSPREADING THE AREA BY 5-6 PM...THINKING AT LEAST
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL EVENTUALLY ERUPT.
GIVEN THE AFOREMENTIONED STRONG INSTABILITY AND VERY IMPRESSIVE
60-80 KTS OF DEEP LAYER SHEAR PER 70-80 KT 500 MB
JET...THUNDERSTORMS WILL RAPIDLY BECOME SUPERCELLULAR FROM CENTRAL
KANSAS SOUTHWARD...CAPABLE OF VERY LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...A FEW LONG-TRACKED STRONG TO VIOLENT TORNADOES WILL
BE POSSIBLE...GIVEN VERY IMPRESSIVE LOW-LEVEL HELICITY VALUES AND
FAST STORM MOTION (50 KTS FOR RIGHT-MOVING SUPERCELLS). BY MID/LATE
EVENING...STRONG COLD FRONT SHOULD OVERTAKE THE DRYLINE...WHICH WILL
LIKELY SWITCH THE STORM MODE TO LINEAR/SQUALL LINE WITH EMBEDDED
SUPERCELL STRUCTURES...CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
PERHAPS A FEW TORNADOES. WITH UPPER ENERGY SHIFTING RAPIDLY OFF TO
THE NORTH/NORTHEAST...MODELS INDICATE SOUTHERN PORTIONS OF THE
DRYLINE/COLD FRONT SLOWING ITS EASTWARD PROGRESSION BY LATE TONIGHT.
THIS MAY SET THE STAGE FOR TRAINING STORMS/NEARLY STATIONARY SQUALL
LINE ORIENTED FROM SOUTHWEST TO NORTHEAST...POSING A HEAVY
RAINFALL/FLOODING THREAT ACROSS SOUTHEAST KANSAS.
HOWEVER...QUESTIONS ARISE ON THUNDERSTORM COVERAGE BY LATE
TONIGHT/EARLY FRIDAY MORNING...GIVEN WEAKENING FRONTAL CONVERGENCE
AND UPPER ENERGY WELL TO THE NORTH.

WILL ALLOW WIND ADVISORY TO CONTINUE FOR THE ENTIRE AREA THIS
MORNING THROUGH TONIGHT...DUE TO A TIGHT PRESSURE GRADIENT AND GOOD
MIXING

FRONTAL BOUNDARY SHOULD BECOME NOTHING MORE THAN A VERY WEAK
CONVERGENCE ZONE AND MOISTURE GRADIENT BY FRIDAY AFTERNOON.
HOWEVER...CANNOT RULE OUT A FEW STORMS FIRING AS THE MOISTURE
RETURNS NORTHWARD FRIDAY...DESPITE VERY LITTLE UPPER SUPPORT.

NEXT CHANCE OF STORMS SHOULD ARRIVE FOR SUNDAY AFTERNOON AND NIGHT
ACROSS PRIMARILY CENTRAL KANSAS. DESPITE SOME DIFFERENCES...BOTH GFS
AND ECMWF PROGRESS A FRONT SOUTH INTO CENTRAL KANSAS...WITH THE
ECMWF A BIT FURTHER SOUTH THAN THE GFS. ACTIVE WEATHER PATTERN MAY
STICK AROUND INTO AT LEAST MID NEXT WEEK...AS BOTH MODELS KEEP AREA
UNDERNEATH SOUTHWEST FLOW ALOFT...WITH A FRONTAL BOUNDARY DRAPED
SOMEWHERE ACROSS THE CENTRAL PLAINS.

THIS AFTERNOON-TONIGHT HAS THE POTENTIAL TO BECOME QUITE
VOLATILE...SO PLEASE STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA
OUTLETS OR OTHER WEATHER INFORMATION SOURCES FOR ANY WATCHES AND
WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE.

KLEINSASSER

AVIATION...
06Z TAFS...AT THIS TIME...BELIEVE THAT CHANCES OF THUNDERSTORMS
GETTING INTO RSL/SLN SITES OVERNIGHT ARE TOO LOW TO MENTION.
ANTICIPATE LOW VFR CLOUDS TO DEVELOP OVER MOST SITES AROUND
DAYBREAK IN MOIST SOUTH FLOW. CLOUDS SHOULD THIN BY MIDDAY
KRSL/KSLN...AND LATE AT KCNU. THUNDERSTORMS EXPECTED TO FIRE
ALONG THE DRYLINE BY MID TO LATE AFTERNOON...AFFECTING LOCATIONS
GENERALLY WEST OF THE TURNPIKE BEFORE 06Z.

HOWERTON/KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  67  87  70 /  30 100  20  10
HUTCHINSON      91  64  87  68 /  50  80  10  10
NEWTON          89  66  87  70 /  30 100  10  10
ELDORADO        89  68  86  70 /  20 100  30  10
WINFIELD-KWLD   91  69  87  70 /  20 100  30  10
RUSSELL         90  59  88  66 /  60  50  10  10
GREAT BEND      91  59  87  67 /  60  50  10  10
SALINA          90  62  87  68 /  50  80  10  10
MCPHERSON       90  64  87  69 /  50  80  10  10
COFFEYVILLE     88  73  85  71 /  10 100  50  10
CHANUTE         88  72  85  71 /  10 100  50  10
IOLA            88  72  84  71 /  10 100  50  10
PARSONS-KPPF    88  73  85  71 /  10 100  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ049-051>053-067>072-
082-083-091>096-098>100.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050.

&&
Hazardous weather outlook, Jun 5, 4:30 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT THU JUN 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED
STRONG DRYLINE AND COLD FRONT WILL APPROACH THE REGION FROM THE
WEST TODAY. AMPLE INSTABILITY AND VERY STRONG WIND SHEAR AHEAD OF
THIS SYSTEM WILL SUPPORT AN OUTBREAK OF SEVERE THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. SEVERE
THUNDERSTORMS ARE EXPECTED TO FORM ALONG A DRYLINE BY MID TO LATE
AFTERNOON ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS...WITH THE
POTENTIAL FOR BASEBALL SIZE HAIL OR LARGER...DAMAGING WINDS UP TO
80 MPH...AND A FEW STRONG TO VIOLENT LONG-LIVED TORNADOES. LATER
THIS EVENING...SEVERE THUNDERSTORMS WILL SHIFT TOWARD EASTERN
KANSAS...WITH AN INCREASING THREAT OF DAMAGING WINDS...ALTHOUGH
LARGE HAIL AND ISOLATED TORNADOES WILL REMAIN POSSIBLE.
ADDITIONALLY...HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE...ESPECIALLY LATER TONIGHT OVER SOUTHEAST KANSAS.

PLEASE STAY ABREAST TO THE LATEST WATCHES AND WARNINGS THIS
AFTERNOON AND TONIGHT...AND BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STORM MOVEMENT TODAY WILL BE TO
THE NORTHEAST AT 50 MPH.

ADDITIONALLY...VERY STRONG SOUTHERLY WINDS WILL AFFECT THE ENTIRE
REGION TODAY. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG STORMS WILL BE POSSIBLE ON FRIDAY...AS A FRONTAL BOUNDARY
LINGERS OVER THE AREA.

FINALLY...ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM SUNDAY
AFTERNOON THROUGH EARLY TO MID NEXT WEEK. SOME OF THE STORMS COULD
BE STRONG TO POTENTIALLY SEVERE WITH THIS NEXT WEATHER MAKER.
PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY MID TO LATE AFTERNOON ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS...AND BY THIS EVENING GENERALLY
EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KLEINSASSER

In the hours before

Special weather statement, Jun 5, 12:36 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU JUN 5 2008

KSZ047-051830-
BARTON-
1236 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 1234 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BELPRE...OR 15 MILES SOUTH OF LARNED...AND MOVING NORTHEAST AT
47 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KRC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:12 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell33 min
Jun 5, 1:34 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell56 min
Jun 5, 1:37 PM CDTSevere Thunderstorm WarningICTBarton, Rice53 min
Jun 5, 1:50 PM CDTSevere Thunderstorm WarningICTEllsworth, Russell10 min
Jun 5, 2:03 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell27 min
Jun 5, 2:05 PM CDTFlash Flood WarningICTBarton5 hr
Jun 5, 2:21 PM CDTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more14 hr
Jun 5, 2:24 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell66 min
Jun 5, 2:39 PM CDTTornado WarningICTBarton, Rice33 min
Jun 5, 2:54 PM CDTTornado WarningICTEllsworth, Rice36 min
Jun 5, 2:57 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice63 min
Jun 5, 3:14 PM CDTTornado WarningICTEllsworth, Lincoln, Saline34 min
Jun 5, 3:22 PM CDTTornado WarningICTEllsworth, McPherson, Reno, Rice53 min
Jun 5, 3:31 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Rice3 hr
Jun 5, 3:34 PM CDTSevere Thunderstorm WarningICTKingman, Reno56 min
Jun 5, 4:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice31 min
Jun 5, 4:09 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Saline52 min
Jun 5, 4:28 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion46 min
Jun 5, 4:39 PM CDTSevere Thunderstorm WarningICTReno, Rice38 min
Jun 5, 4:48 PM CDTSevere Thunderstorm WarningICTHarper, Kingman57 min
Jun 5, 5:03 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick43 min
Jun 5, 5:04 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline56 min
Jun 5, 5:12 PM CDTAreal Flood WarningICTMcPherson, Saline2 hr
Jun 5, 5:22 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner53 min
Jun 5, 5:32 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Sedgwick58 min
Jun 5, 6:02 PM CDTTornado WarningICTSedgwick, Sumner21 min
Jun 5, 6:13 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harvey, Sedgwick, Sumner62 min
Jun 5, 6:37 PM CDTSevere Thunderstorm WarningICTHarvey, Marion35 min
Jun 5, 6:47 PM CDTSevere Thunderstorm WarningICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood58 min
Jun 5, 6:48 PM CDTAreal Flood WarningICTHarper, Sumner3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.